Florida, 2008

Damaging Wind in Florida, June 19, 2008

June 19, 2008 · NWS MLB · 1 event in 1 county or zone

The daily east coast sea breeze pushed inland and produced thunderstorms over coastal sections of Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The daily east coast sea breeze pushed inland and produced thunderstorms over coastal sections of Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 19, 1:32 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 19, 1:32 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT THU JUN 19 2008

.DISCUSSION...

...SOME STRONG TO POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP INTO
EARLY EVENING...

THIS EVENING/TONIGHT...VSBL SATELLITE TRENDS SHOW DIFFUSE WEST COAST
SEA BREEZE MOVING TWD SUMTER COUNTY WITH EAST COAST SEA BRZ ALSO
DEVELOPING ACROSS CSTL VOLUSIA COUNTY. 15Z CAPE SOUNDING STILL
INDICATES UNSTABLE AIRMASS WITH WESTERLY STEERING FLOW AND PWAT 1.89
INCHES. EXPECT SOME STRONG STORMS TO DEVELOP ACROSS VOLUSIA/SEMINOLE
/ORANGE AND NE LAKE COUNTY DURING THE LATE AFTN INTO THE EARLY
EVENING AS BOUNDARY INTERACTIONS ALLOW SOME INTENSE CELLS TO
DEVELOP. SOME DRYING NOTED ON THE WATER VAPOR ACROSS THE NORTH SO
COVERAGE MAY BE LESS ACROSS NRN SECTIONS...BUT STILL EXPECT SOME
STRONG TO PSBLY A FEW SVR CELLS. ALSO EXPECT DELAYED SEA BRZ ACROSS
SRN SECTIONS TO SPARK SOME SCT ACTIVITY THIS EVENING FROM SRN
BREVARD SOUTH.

FRI...SUBTLE MID/UPR S/W TROUGH SHOULD PUSH INTO THE ATLC OFF SE
COASTAL SECTIONS WITH NVA ACROSS THE NORTH AND SOME MID-UPR LYR
DRYING. WILL GO LOW SCT COVERAGE AREA-WIDE WITH ENOUGH LOW LVL
MOISTURE AND MID LVL WESTERLY STEERING FLOW TO TRIGGER LOW SCT
COVERAGE BY THE LATE AFTN HOURS. EAST/WEST COAST SEA BREEZES PUSHING
SLOWLY INLAND AND TSTM OUTFLOWS WILL BE PRIMARY CONVECTIVE
INITIATION MECHANISMS BY LATE AFTN. HIGHS UPR 80S COAST TO LWR 90S
INTERIOR.

SAT/MON...SCT POPS AREA WIDE SAT DUE TO SYNOPTIC LIGHT SW REGIME
AND AVAILABLE MOISTURE. UPPER TROUGHING EXTENDING FROM THE OH
VALLEY TO THE NORTH GULF WL BE SUPPLEMENTED BY ADTL CONUS IMPULSE
ENERGY ON SUN AND THIS WL SHARPEN THE BROADER FEATURE OVER THE
SOUTHEAST STATES INCLUDING WEST OF THE FL PENINSULA LATE SAT AND
INTO SUNDAY. WITH THE AXIS OF THE SUBTROPICAL RIDGE CONTINUING TO
LIE WELL SOUTH OF THE AREA LITTLE IN THE WAY OF CONVECTIVE
INHIBITION WL EXIST WITH DEEP MOISTURE...SW FLOW AND APCHG WAVE
ACTING TO INCREASE PRECIP CHCS ESPECIALLY SUNDAY AND INTO MONDAY.

NEXT WEEK...GRADUAL PATTERN CHANGE AROUND TUE AS UPR TROUGH GRADUALLY
SHIFTS NORTH AND EAST OF THE REGION. SUBTROPICAL RIDGE AXIS RETURNS
BACK TOWARD THE FL PENINSULA IN THE WAKE OF THE DEPARTING FEATURE.
PRECIP CHCS WL DECREASE BY MIDWEEK BUT SHOULD STILL REMAIN IN SCT
RANGE DUE TO AVAILABLE MOISTURE AND UPR RIDGE NOT TERRIBLY WELL
DEFINED ATTM. SEABREEZE AND BOUNDARY INTERACTIONS WL BE PRIMARY
PLAYERS IN PLACEMENT AND TIMING OF AFTN PRECIP DURING THIS PERIOD.

&&

.AVIATION...EXPECT SCT TSRA TO DVLP IN THE KDAB-KLEE-KMCO AREA BTWN
20Z-23Z WITH SOME STRONG STORMS EXPECTED WITH STRONG WINDS...+RA AND
FQT LIGHTNING. ISOLD STORMS MAY ALSO AFFECT THE KMLB-KSUA CORRIDOR
DURING THE LATE AFTN AS EAST COAST SEA BREEZE DEVELOPS AND MID-UPR
LVL CLOUDINESS THINS.

&&

.MARINE...MAIN HAZARD WILL BE STRONG THUNDERSTORMS THROUGH EARLY
EVENING PUSHING OFFSHORE NORTH OF THE CAPE. NO SIG WIND OR SEA
CONDITIONS ARE SHOWN BY GUIDANCE OTHER THAN LOCAL WIND WAVE AND SEAS
ARE EXPECTED TO REMAIN LESS THAN 3 FT INTO NEXT WEEK..

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  72  90 /  20  20  10  50
MCO  72  92  73  93 /  20  20  10  50
MLB  69  89  72  89 /  20  20  10  40
VRB  69  88  72  90 /  20  20  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....PENDERGRAST
Hazardous weather outlook, Jun 19, 9:35 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT THU JUN 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1035 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE IS FORECAST TO REMAIN IN PLACE ACROSS MUCH OF EAST
CENTRAL FLORIDA TODAY. THE COMBINATION OF DAYTIME HEATING...A LATE
AFTERNOON SEA BREEZE NEAR THE EAST COAST...AND INTERACTION WITH
THE LAKE OKEECHOBEE BREEZE AND STORMS ALONG AND AHEAD OF A DIFFUSE
GULF BREEZE...WILL PRODUCE SCATTERED TO NUMEROUS LIGHTNING STORMS
ACROSS EAST CENTRAL FLORIDA DURING THE AFTERNOON AND EARLY EVENING.
THE PRESENCE OF A WEAK TROUGH IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE WILL RESULT IN SOME STRONG TO SEVERE STORMS WITH STRONG
WIND GUSTS...HAIL UP TO COIN SIZE...AND FREQUENT TO EXCESSIVE CLOUD
TO GROUND LIGHTNING ALL POSSIBLE. COVERAGE OF STORMS IS FORECAST TO
BE A LITTLE LOWER ACROSS LAKE AND VOLUSIA COUNTIES DUE TO SLIGHTLY
DRIER AIR MOVING INTO THIS AREA DURING THE MID TO LATE AFTERNOON.

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IN A 60 TO 90 MINUTE PERIOD
WILL BE POSSIBLE...MAINLY OVER THE COASTAL COUNTIES AND AROUND LAKE
OKEECHOBEE..WHERE SEA AND LAKE BREEZE BOUNDARIES WILL INTERACT.

REMEMBER...LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED KILLER.
MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS WHICH FORM OVER LAND WILL PUSH EASTWARD ACROSS THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS DURING THE AFTERNOON AND
EARLY EVENING. COVERAGE WILL BE HIGHEST SOUTH OF CAPE CANAVERAL.
MARINERS WILL NEED TO BE ON THE LOOKOUT FOR STORMS MOVING RAPIDLY
OFFSHORE FROM THE WEST ...AND SEEK SAFE HARBOR IN ADVANCE OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE WEATHER PATTERN ACROSS FLORIDA WILL FAVOR HIGHER STORM COVERAGE
OVER THE EASTERN HALF OF THE PENINSULA...WITH STORMS CONTINUING TO
MOVE FROM WEST TO EAST DURING THE AFTERNOON AND EARLY EVENING. WHILE
COVERAGE OF STORMS IS EXPECTED TO BE A BIT LOWER ON FRIDAY...IT WILL
INCREASE ONCE AGAIN FROM THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI/VOLKMER

In the hours before

Special weather statement, Jun 19, 2:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT THU JUN 19 2008

FLZ041-044-192030-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
351 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...WESTERN
VOLUSIA COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES NORTHWEST OF PAISLEY...MOVING EAST AT 13 MPH.
OTHER STRONG STORMS WERE DEVELOPING OVER NORTHWEST VOLUSIA COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The radar

The Melbourne radar (KMLB), 136 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
June 19, 3:15 PM EST
Where
Volusia County, 0.6 mi W of Ormond Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.280, -81.060

Ormond Beach dispatch reported trees down on power lines at Nova Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120858.